Utah, 2003

Wildfire in Utah, June 28 to 30, 2003

June 28 to 30, 2003 · NWS GJT · 1 event in 1 county or zone

This human caused fire became known as the Woodenshoe Fire. It was ignited in the Dark Canyon Wilderness area of the Manti-La Sal National Forest.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This human caused fire became known as the Woodenshoe Fire. It was ignited in the Dark Canyon Wilderness area of the Manti-La Sal National Forest. The fire consumed 500 acres of mixed conifer trees by the end of June and continued burning into July. See the July 2003 Storm Data publication for a continuation on this fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 28, 1:00 PM MST, 5 hours earlier.

Area forecast discussion, Jun 28, 1:00 PM MST, 5 hours before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT SAT JUN 28 2003

SHORT-TERM DISCUSSION...
A WEAK UPPER LEVEL TROUGH OVER UTAH...BARELY DISCERNIBLE ON WATER
VAPOR IMAGERY...WILL SHIFT EAST OF THE FORECAST AREA BY SUNDAY
AFTERNOON.  NO EFFECT ON SENSIBLE WEATHER EXCEPT THAT IT HAS
WEAKENED THE CAP...AND SOME FLAT CUMULI HAVE FORMED OVER THE HIGHER
TERRAIN.  CONVECTIVE POTENTIAL IS ABOVE 500 MB...AND MOISTURE IS
VERY LIMITED.  NOT EXPECTING MUCH VERTICAL DEVELOPMENT WITH QUICK
DISSIPATION EARLY THIS EVENING.

RISING 500MB HEIGHT LEVELS BEHIND EXITING SHORT WAVE AS LONG WAVE
RIDGE AXIS PROGRESSES INLAND.  CONVECTIVE POTENTIAL CONTINUES TO BE
VERY LOW...AND PRIMARILY LIMITED TO ABOVE 500 MB.  THERE IS AN
INCREASE OF MOISTURE OVER EASTERN COLORADO THAT MAY REACH THE
CONTINENTAL DIVIDE SUNDAY AFTERNOON.  PREVIOUS SHIFT PLACED LOW POPS
ALONG THE EASTERN FRINGE OF FORECAST AREA...BUT DRY ELSEWHERE.  NO
NEED TO CHANGE THIS AS INTENSE LATE JUNE SUNSHINE (WITH LAPSE RATES
NEAR DRY ADIABATIC TO 500 MB OVER THE HIGHER COLORADO MOUNTAINS)
SOMETIMES WILL POP A ROGUE STORM.  THE WARMING OF THE AIR MASS
CONTINUES WITH 700 MB TEMPERATURES AROUND 15-16C...ANOTHER 2-4C
RISE IN AFTERNOON TEMPERATURES EXPECTED.  FRISBIE

LONG-TERM DISCUSSION...
TUESDAY-WEDNESDAY...EC NOT AS PROGRESSIVE AS GFS MOVING PACIFIC NW
SYSTEM NEWRD. EITHER WAY RIDGE OF HIGH PRESSURE REMAINS
ANCHORED NEAR 4 CORNERS...MAINTAINING LIGHT SOUTHWESTERLY FLOW
ALOFT. THUS WILL CONTINUE DRY TREND FOR OUR FORECAST AREA.

THURSDAY-SATURDAY...RIDGE AXIS TO REMAIN FROM NORTHERN BAJA
ACROSS NEW MEXICO TO TEXAS WITH A LIGHT WEST TO SOUTHWEST FLOW OVER
THE FORECAST AREA. WILL KEEP THE GRIDS DRY BUT GETTING TO THAT TIME
OF YEAR AND THE FORECAST PATTERN IS SUCH THAT SOME SUBTROPICAL
MOISTURE COULD BEGIN TO SNEAK INTO THE AREA. NEAR TO ABOVE SEASONAL
TEMPERATURES ARE EXPECTED THROUGH THE PERIOD. MC/TAL

.GJT...NONE.
Hazardous weather outlook, Jun 28, 4:44 AM MST, 13 hours 16 minutes before
COZ001>014-017>023-UTZ022>025-027>029-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
544 AM MDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ALONG THE CONTINENTAL
DIVIDE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Juan

When
June 28, 6:00 PM MST to June 30, 11:59 PM MST
Where
San Juan County, 25 mi W of Blanding
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366264.